|Your Opinion re: Treatment during Acute Infection
Nov 9, 2003
I would like your opinion regarding starting treatment during acute infection as well as the pros and cons of an STI for these individuals.
My situation is as follows: After a serious bout of acute symptoms, my doctor did an HIV test which was negative, but showed a VL of 7500K, at which time he placed me on therapy. He mentioned it was fotunate and rather rare to detect the virus in the acute stage, (my last negative test was 3 mos. prior) and did not suggest any other options than starting medications immediately. At the time, I did not have much information regarding when it is best to start treatment and apparently at that time it was (still is?)advised to start treatment as soon as possible if detected in the acute phase.
I started treatment (Kaletra, Combivir and Ziagen)on 5/15/02, before seroconverting, with CD4 that day at 329/29 and VL 18,400. After one week on medicines my CD4 went to 624/42 and VL 7470. On that combo of meds VL went undetectable in just over 4 months. Since that time, CD4s have averaged in the 600-700 range with percentages averaging 43-48. No side effects from those meds.
I moved in October 2002 and changed doctors within the same medical organization (Kaiser). My new doctor suggested changing my regimen to an easier one (1x a day Sustiva, Empivir, Tenofivir) which I started on 1/03. No major side effects with this combo either. Slight early rash (stopped within a few weeks) and still occasional Sustiva effects. (eleviated if I don't commume anything w/ fat in the eve.) My Alt and Alk Phosphate have been slightly elevated since the switch in meds, but not excessively so. A recent ultrasound showed a slightly enlarged liver. My doctor did further blood work, which he said all came back normal. He said that the fatty liver could be hereditary. He said it would be all right to continue low alcohol consumption--no more than 3 to 4 glasses a week. My latest labs (10/6/03): VL <50 CD4 594/45.
My main concern now is whether or not to stay on my medication. I asked my doctor about possibly stopping and he said it would be better to stay on my regime. As far as any benefit to starting treatment on the acute stage, he stated that studies in that area are still controversial. I have been 100 compliant with taking my meds (knock wood!) and don't have a hard time taking them. However, there are a number of factors as to why I would appreciate a break from them. My biggest concern is what I read regarding short and long-term side effects.
However, on the pro side of staying on my current regime, my health over the last 18 mos. has been the best it has been in years. Just prior to getting HIV, my throat doctor had suggested removing my toncils, as I was getting severe toncil infections, needing antibiotics, about every 2 or 3 months. I have luckily had no throat infections since starting treatment and my doctor seems to think my toncils have shrunk. In fact, my only illnesses in the last 18 mos. have been a slight cold, and a very brief bout of bronchitis. My muscle mass has improved greatly, as I have been more consistent with my weight training and aerobic exercise. I've lost about 10 lbs. overall since starting meds, and am now approx. 170 lbs. at 6'1", which appears to be closer to my optimal weight. My body measurements are close to ideal. Aside from a slightly thinner face, my body has never looked better in terms of lean muscle and lask of body fat.
I'd like to know what you might suggest about staying on or stopping medication. I know that one of the recommendations to start treatment is for CD4s to be less than 350, but since I started medications before seroconversion, I gather there is no way to know what my set point would have been had I stayed off medication.
Was my initial doctor prudent to start me on medication before I seroconverted and allowing my CD4 count and VL to stabalize, or whould it have been better to wait? I suppose that point is a bit moot, but I am curious as to the benefits of striking hard early on compared to waiting to see. Again, my main concern is toward the future and maintaining good health with limited side effects and damage to my system. Is there evidence to suggest that one's immune system is actually bolstered against things like toncillitis by using these medications? Since the quality of my voice is crucial to my line of work, I rather dread the idea of having my toncils removed. Is there evidence to suggest my throat may revert back to the chronic infection state it had before I started HIV treatment if I go off medication?
I apologize for the abundance of questions, but I would like more information regarding my options. I have greatly appreciated the care my doctor's have given me, but since so many areas of treatment of HIV are not strictly black and white, I'd like to stay as informed as I can.
Thank you for your great service.
| Response from Dr. Holodniy
Although there is a certain intellectual appeal to starting treatment during acute infection, it will take years of observation in clinical trials to know whether this is the right thing to do. One the one hand it preserves immune function, on the other hand, it subjects a person to long term HIV treatment, which has it's own risks of toxicities with only marginal gain for the immune system. Stopping meds in your situation does not pose any significant risks in the short term. It will allow you to see what your CD4 count and viral load are off treatment when the virus is in equilibrium with your immune system. If your viral load is very high (> 50-100,000), then you will probably know that your immune system will not cope well in the long term on it's own. However if your viral load off treatment is only 1,000, then you may be fortunate enough not to need treatment for a long time.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis Could I Have Acute HIV Infection
- Herpes After Oral Sex Hooker What Are The Chances Of HIV
- Jock Itch After Breast Sucking Sign Of HIV AIDS
- Painful Ejaculation After Anal Fingering Worried I Have HIV
- Stinging Pain After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Adult Oral Thrush Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.